Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:882   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   
SYMPOSIUM
Year : 2012  |  Volume : 5  |  Issue : 2  |  Page : 160-166

Cleistanthus collinus poisoning


Department of Medicine, Unit 2, Christian Medical College, Vellore, Tamil Nadu, India

Correspondence Address:
Anugrah Chrispal
Department of Medicine, Unit 2, Christian Medical College, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.96486

Rights and Permissions

Cleistanthus collinus, a toxic shrub, is used for deliberate self-harm in rural South India. MEDLINE (PUBMED) and Google were searched for published papers using the search/ MeSH terms "Cleistanthus collinus," "Euphorbiaceae," "Diphyllin," "Cleistanthin A," Cleistanthin B" and "Oduvanthalai." Non-indexed journals and abstracts were searched by tracing citations in published papers. The toxic principles in the leaf include arylnaphthalene lignan lactones - Diphyllin and its glycoside derivatives Cleistanthin A and B. Toxin effect in animal models demonstrate neuromuscular blockade with muscle weakness, distal renal tubular acidosis (dRTA) and type 2 respiratory failure with conflicting evidence of cardiac involvement. Studies suggest a likely inhibition of thiol/thiol enzymes by the lignan-lactones, depletion of glutathione and ATPases in tissues. V-type H+ ATPase inhibition in the renal tubule has been demonstrated. Mortality occurs in up to 40% of C. collinus poisonings. Human toxicity results in renal tubular dysfunction, commonly dRTA, with resultant hypokalemia and normal anion gap metabolic acidosis. Aggressive management of these metabolic derangements is crucial. Acute respiratory distress syndrome (ARDS) is seen in severe cases. Cardiac rhythm abnormalities have been demonstrated in a number of clinical studies, though the role of temporary cardiac pacemakers in reducing mortality is uncertain. Consumption of decoctions of C. collinus leaves, hypokalemia, renal failure, severe metabolic acidosis, ARDS and cardiac arrhythmias occur in severe poisonings and predict mortality. Further study is essential to delineate mechanisms of organ injury and interventions, including antidotes, which will reduce mortality.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3666    
    Printed142    
    Emailed2    
    PDF Downloaded18    
    Comments [Add]    
    Cited by others 1    

Recommend this journal